Alert archive / Virginia / Wind Advisories in 2022

Wind Advisory 8, NWS Blacksburg, VA

March 25, 2022Alleghany County, Ashe County, Watauga County, North Carolina; 11 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 25, 2022, 5:55 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 11 counties in Virginia. It took effect at Mar 26, 2022, 6:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2022, 5:55 PM EDT (21:55 UTC)
In effect from
Mar 26, 2022, 6:00 AM EDT
Expired
Mar 27, 2022, 12:00 AM EDT
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS71 KRNK 252155
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
555 PM EDT Fri Mar 25 2022

NCZ001-002-018-VAZ007-009-010-012>017-261000-
/O.NEW.KRNK.WI.Y.0008.220326T1000Z-220327T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
555 PM EDT Fri Mar 25 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT SATURDAY...

* WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph
  expected.

* WHERE...Portions of southwest Virginia and northwest North 
  Carolina.

* WHEN...From 6 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds with localized gusts
  possibly exceeding 50 mph will be at the higher elevations of
  the North Carolina High County into far southwest Virginia,
  particularly locations such as Beech Mountain, Whitetop, Mt.
  Jefferson, and Mt. Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

RAB
4 follow-up statements
019 
WWUS71 KRNK 260900
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
500 AM EDT Sat Mar 26 2022

NCZ001-002-018-VAZ007-009-010-012>017-261700-
/O.CON.KRNK.WI.Y.0008.220326T1000Z-220327T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
500 AM EDT Sat Mar 26 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia and northwest North 
  Carolina.

* WHEN...From 6 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds with localized gusts 
  possibly exceeding 50 mph will be at the higher elevations of 
  the North Carolina High County into far southwest Virginia, 
  particularly locations such as Beech Mountain, Whitetop, Mt. 
  Jefferson, and Mt. Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

11
891 
WWUS71 KRNK 261601
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1201 PM EDT Sat Mar 26 2022

NCZ001-002-018-VAZ007-009-010-012>017-270000-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-220327T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
1201 PM EDT Sat Mar 26 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia and northwest North 
  Carolina.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds with localized gusts 
  possibly exceeding 50 mph will be at the higher elevations of 
  the North Carolina High County into far southwest Virginia, 
  particularly locations such as Beech Mountain, Whitetop, Mt. 
  Jefferson, and Mt. Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SHH
239 
WWUS71 KRNK 262353
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
753 PM EDT Sat Mar 26 2022

NCZ002-VAZ007-009-010-012>014-016-017-270100-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-220327T0000Z/
Alleghany NC-Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-
Carroll-Floyd-
Including the cities of Sparta, Tazewell, Marion, Bland, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, and Floyd
753 PM EDT Sat Mar 26 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds will gust at time to 20 to 30 mph tonight, but below
advisory levels. Therefore the advisory has been allowed to
expire.

$$

NCZ001-018-VAZ015-270400-
/O.EXT.KRNK.WI.Y.0008.000000T0000Z-220327T0400Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
753 PM EDT Sat Mar 26 2022

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In Virginia, Grayson County. In North Carolina, 
  Watauga and Ashe Counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs or weaker trees could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
432 
WWUS71 KRNK 270416
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1216 AM EDT Sun Mar 27 2022

NCZ001-018-VAZ015-270530-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-220327T0400Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
1216 AM EDT Sun Mar 27 2022

...WIND ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 3:00 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 25, 3:00 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Fri Mar 25 2022

.SYNOPSIS...
Low pressure in the upper levels of the atmosphere will settle
over the eastern U.S. through the upcoming weekend. This feature
will result in cooler than normal temperatures and the potential
for rain or snow showers. Winds will also be gusty at times.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM EDT Friday...

...Increasing chances for precipitation across the north...

Mid level cloudiness has moved in from the west today, with a few
breaks for sun still remaining for the time being. Denser low clouds
are located just to our west and should arrive in the next few
hours.

Water vapor imagery shows a short wave digging to our south,
with another near Duluth, MN. This more robust short wave is
forecast to dive southeast into the Ohio Valley tonight...crossing
the northern Mid-Atlantic Saturday. The accompanying upper level
trough will carve into the eastern CONUS through the weekend. This
will mean increasing chances for showers, especially for the
mountains, where the p-type will mix with or change to snow in the
morning hours/ during the day Saturday. Accumulations should be
light and confined to just the highest elevations, which may pick up
1-3" through Saturday night...with more light accumulation possible
Sunday morning.

A short wave passage has allowed for deep mechanical mixing today to
5-7kft, and the boundary layer will remain coupled at least for part
of the night and over the ridges. So expect gusts to continue
through the overnight, drop off some in the early morning hours,
then pick up once again once the sun comes out and the PGF
increases. Should see many locations gusting in the 20 to 30
mph range. We have issued a fire danger statement for the
Piedmont of NC with RH values dropping off east of the Blue
Ridge tomorrow. Recent rainfall precludes a red flag at this
time.

For tonight, expecting temperatures to trend cooler as colder air
infiltrates from the northwest, lows ranging from the upper 20s to
mid 30s in the mountains, to the upper 30s/lower 40s across the
Piedmont. On Saturday the mountains will be in the upper 30s to mid
40s under cloud cover for highs, while downsloping west winds will
clear clouds out east of the Blue Ridge and help temperatures warm
into the mid to upper 50s. It will still be quite chilly with the
wind.

Confidence in the near term forecast is moderate for PoPs and snow
amounts, and higher for other parameters.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM EDT Friday...

After a cold weekend with mountain snow showers, confidence is high
that drier conditions will return by Monday.

A deep upper level trough should gradually move eastward and away
from the Mid Atlantic during Saturday night and Sunday. However,
until high pressure arrives by Sunday night into Monday, expect
gusty northwest winds and mountain snow showers from Burkes Garden
to Lewisburg. Any notable snowfall accumulations should be confined
to western Greenbrier County. Temperatures will dive into the teens
and 20s by Monday morning, but it appears to be the coldest morning
for this week. Dry conditions should persist through Monday as
temperatures begin to moderate. A warm front should approach from
the southwest during Monday night, which should bring increasing
clouds that will prevent temperatures from falling as much.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM EDT Friday...

Confidence is increasing for a warmer but wetter weather pattern
toward the end of the week.

A warm front should pass over the Mid Atlantic on Tuesday, which
could offer a slight chance of precipitation. Temperatures should
jump considerably by Wednesday as the clouds decrease to reveal more
sunshine with an increasing southerly flow. A large upper level
ridge should also build overhead, which comes to fruition as a
downstream response to an upper level trough digging southward over
the Plains. A potent low pressure system should bring a cold front
toward the Appalachian Mountains during Thursday and Thursday night.
Widespread rain showers with an embedded afternoon thunderstorm may
occur with this frontal passage. Drier conditions should return by
Friday as high pressure builds eastward.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Friday...

Unsettled weather is expected through the upcoming weekend as
low pressure aloft becomes established over the eastern CONUS.
Embedded within the long wave trough will be smaller
disturbances, which will be associated with areas of enhanced
cloudiness and showers.

VFR cloud bases will lower to MVFR category this evening in the
mountain terminals tonight. -SHRA are possible tonight, mixing
in with or changing to -SHSN for KLWB and KBLF tomorrow morning.
Little or no snow accumulation is expected at TAF sites.
Western slopes may trend into IFR category as ceilings approach
1kft tonight. East of the mountains, expecting primarily VFR
cloud bases. Visibilities will be primarily VFR, but brief
MVFR visibilities may be associated with rain/snow showers.

Winds will continue out of the WNW this afternoon, with gusts
20 to 25 kts this evening. Winds lighten a bit overnight, but
still expecting occasional gusts. Winds increase to 20 to 30 kts
tomorrow with occasional higher gusts.

Forecast confidence is moderate.

Extended Aviation Discussion...

The weekend pattern will more closely resemble that of winter as
opposed to the spring weather of recent days. Much colder air
will spread into the area for the weekend along with a typical
wintertime/northwest flow pattern. This will result in
widespread MVFR ceilings and scattered rain/snow showers across
the mountains. Surface winds will prevail from the northwest and
average 10-15kts with gusts over 20kts throughout much of the
weekend, decreasing early next week as high pressure builds into
the area. The next chance for showers comes Tuesday with a warm
front.

&&

.FIRE WEATHER...
Gusty west winds continue through this evening before
diminishing a little overnight. Westerly winds increase once
again in the morning, with gusts in the 20-30 mph range. As
drier air filters in, RH values along and east of the Blue Ridge
drop to 25-30%. We have issued a fire danger statement for NC
for this hazard.

&&

.EQUIPMENT...
The KFCX radar will encounter intermittent outages until further
notice as technicians continue to troubleshoot network
communication issues. We apologize for the inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM/SH
FIRE WEATHER...SH
EQUIPMENT...PW
Hazardous weather outlook, Mar 25, 3:06 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Fri Mar 25 2022

WVZ508-261915-
Western Greenbrier-
306 PM EDT Fri Mar 25 2022

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Snowfall is expected to begin overnight with an inch possible by the
morning hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional snow accumulations are expected Saturday through Sunday
morning, with totals in the 1 to 4 inch range. This will result in
slick travel conditions, especially across the higher elevations of
the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-009-010-015-WVZ042-043-261915-
Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
306 PM EDT Fri Mar 25 2022

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulations will be possible Saturday through Sunday
morning, which may result in slick travel conditions, especially
across the higher elevations of the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ011>014-016>020-022>024-032>035-043>047-058-059-WVZ044-507-261915-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
306 PM EDT Fri Mar 25 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-261915-
Ashe-Watauga-
306 PM EDT Fri Mar 25 2022

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulations will be possible Saturday through Sunday
morning, which may result in slick travel conditions, especially
across the higher elevations of the mountains.

On Saturday afternoon, gusty winds along with lower humidity values
will result in enhanced fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002>006-019-020-261915-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
306 PM EDT Fri Mar 25 2022

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds along with lower humidity values will result in enhanced
fire danger Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 25, 2:58 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
258 PM EDT Fri Mar 25 2022

NCZ001>006-018>020-260900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Eden, Yanceyville, Boone, Wilkesboro, and Yadkinville
258 PM EDT Fri Mar 25 2022

...Enhanced Fire Danger Expected Saturday Afternoon...

Westerly winds over the North Carolina Piedmont increase on
Saturday behind a frontal passage, with wind gusts in the 20 to
30 mph range. As drier air filters in, relative humidity values
along and east of the Blue Ridge drop to 25 to 30 percent in the
afternoon. This will create enhanced fire danger. Winds will
decrease Saturday night.

Please refer to your local burn permitting authorities on whether
you can burn Saturday. If you do burn, use extreme caution since
fires can quickly get out of hand under these conditions.

Hanes

Nearby

Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.